1. Adolescent females using oral contraceptives may be at an increased risk of concurrent depressive symptoms.
Evidence Rating Level: 1 (Excellent)
Previous studies have indicated that oral contraceptive use may be associated with an increased risk of future depressive symptoms. However, the risk of concurrent depressive symptoms has not been well established. Using data from waves 3-6 (n=1,010) of the Tracking Adolescents’ Individual Lives Survey (TRAILS), investigators conducted a prospective cohort study, evaluating the association between oral contraceptive use and depressive symptoms in youth using oral contraceptives at the ages of 16, 19, 22, and 25 years. Nonusers of oral contraceptives differed significantly from users at 16 years of age by mean socioeconomic status (difference 0.32). In assessing all oral contraceptive users, researchers found no significant differences in depressive symptom scores when compared to nonusers. However, adolescent-aged users reported significantly higher depressive symptom scores than their same-aged nonusers, which maintained significance after adjusting for socioeconomic status, ethnicity, and age (p=0.0096). Compared to nonusers, this adolescent group also reported more eating problems (OR 1.54 95% CI 1.13 to 2.10, p=0.009), hypersomnia (OR 1.68, 95% CI 1.14 to 2.48, p<0.001), and crying (OR 1.89, 95% CI 1.89, 95% CI 0.038 to -0.005, p=0.0096). This study suggests that, while concurrent depressive symptoms may not be associated with all age groups, oral contraceptive use among adolescents may be associated with increased depressive symptoms. As such, it is important that mood symptoms are adequately monitored in this vulnerable population when oral contraceptives are being used.
©2019 2 Minute Medicine, Inc. All rights reserved. No works may be reproduced without expressed written consent from 2 Minute Medicine, Inc. Inquire about licensing here. No article should be construed as medical advice and is not intended as such by the authors or by 2 Minute Medicine, Inc.